Hail, Barnes
- When
- June 27, 4:15 AM CST
- Where
- Barnes County, 2.47 mi WNW of Litchville
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 46.660, -98.230
Dime to nickel sized hail fell with torrential rain.
Thunderstorms formed across southeast North Dakota around sunrise on June 27th. A bowing segment, indicative of strong winds, pushed across northern Richland county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms formed across southeast North Dakota around sunrise on June 27th. A bowing segment, indicative of strong winds, pushed across northern Richland county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 27, 3:21 AM CST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 421 AM CDT Thu Jun 27 2019 .UPDATE... Issued at 415 AM CDT Thu Jun 27 2019 A severe thunderstorm watch has been issued for the southern 2 tiers of counties in ND and for much of west central MN. Radar and IR satellite trends continue to show a strong MCS propagating into northeast SD/southeast ND this morning. This storm system is expected to reach the I-29 corridor by around 7 AM. Although the strongest portion of this line is expected to remain south of the ND/SD line, severe storms with wind up to 60 mph and hail up to 1" are possible along and south of I-94 through mid day. && .SHORT TERM...(Today through Friday) Issued at 327 AM CDT Thu Jun 27 2019 Severe weather remains possible across the far southern Red River Valley, mainly along and south of the I-94 corridor between 6 AM to 10 AM this morning. Early morning radar trends show a northeastward propagating MCS moving from central SD towards northeast SD and parts of south central ND. This MCS will be moving out of the region of greatest instability over the next 1-2 hours, and westerly deep layer shear vectors will favor the central SD portion of the MCS to maintain strength through sunrise. However, a developing MCV/wake low on the northern extent of the line will continue to act as a source of lift as it moves east/northeast this morning. Although recent trends and hi-res guidance suggest the greatest widespread severe threat will be on the SD side of the border, MUCAPE values of 500-1000 J/kg and 0-6 km bulk shear values of 35-45 knots over the southern Valley will maintain a low-moderate end severe threat through the mid morning hours. At this time strong winds up to 60 mph and one inch hail are the most likely threats. For this afternoon, clearing conditions are expected with temperatures warming into the mid 80s once again across the region. Daytime heating coupled with weak moisture return into the region will allow for increasing instability through the afternoon. However, forcing for ascent will be very limited with decent capping in place, so no widespread showers/thunderstorms are expected. That being said, one or two thunderstorms across the region can't be ruled out entirely. Instability is expected to remain in place into the overnight hours. Further west, afternoon convection developing over MT/far western ND is expected to grow upscale and propagate into central ND along a diffuse surface warm front. Most short term guidance is in good agreement that an MCS will propagate through the state during the overnight hours and may reach the Devils Lake region during the 5-7 AM time frame. The eastward extent of this MCS is uncertain, but once again strong winds will be the main threat. As the remnants of the MCS move out of the region by mid day Friday, temperatures will once again climb into the low to mid 80s. .LONG TERM...(Friday Night through Wednesday) Issued at 327 AM CDT Thu Jun 27 2019 Hot and humid conditions will start the extended period with as thermal ridge axis centered across eastern ND Saturday afternoon with 00Z NAM depicting up to 30C at 925mb temps in SE ND. Southerly moisture feed over the next couple days will bring upper 60s to possibly mid 70 dewpoints to the region by Saturday afternoon with heat indices potentially climbing above 100F for a few hours across SE ND into the central valley. The aforementioned heat and humidity will create extreme instability ahead of inverted trough or cold front that will move through the area Saturday afternoon or evening. Depending on the timing of the front and amount of capping in the warm sector questions remain on storm mode and eventual evolution of convection. At this point in time all modes remain possible as 0-6km shear across area is forecast to range from 35 to 45 kts perpendicular to the boundary keeping updrafts discrete given they can break the cap. If the cap holds into the evening then convection would grow quickly into a complex. Nonetheless all hazards are possible at this point with afternoon supercells across the northern Red River Valley and Devils Lake basin capable of 2" hail, downburst winds to 75mph, and some tornado threat transitioning to a linear system southeastward into the evening and overnight. By Sunday afternoon storms will be confined to the extreme southern valley as the cold front pushes instability southward. Monday looks dry with weak SFC high pressure moving across the northern plains in the 500mb zonal flow. Tuesday and Wednesday will see a return of chance for thunderstorms as shortwaves moves across the region. Temperatures for the first few days of July will be very seasonal with lows in the low 60s to mid 80s for highs. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1132 PM CDT Wed Jun 26 2019 VFR conditions that will continue throughout the period with mid and high clouds increasing. Including a VCTS mention at KFAR for a while tomorrow morning as it seems that there should be the northern edge of a thunderstorm complex moving through. Winds will be light and variable but pick up out of the east to northeast by tomorrow, remaining below 12 kts. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...AM SHORT TERM...AM LONG TERM...JK AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 430 AM CDT Thu Jun 27 2019 MNZ001>009-013>017-022>024-027-028-NDZ006>008-014>016-024-026>030- 038-039-054-280930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh County- 430 AM CDT Thu Jun 27 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms are likely this morning through mid day along and south of Highway 200. Stronger storms could occasionally produce frequent cloud-to-ground lightning, nickel sized hail, and winds up to 45 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional rounds of strong to severe thunderstorms are possible early Friday morning and again on Saturday. Main threats on Friday morning will be strong winds up to 60 mph and 1 inch hail. Storms on Saturday could produce winds up to 75 mph, 2 inch hail, and possibly a tornado. Additionally, heat indicies up to 100 are likely Saturday afternoon through the Red River Valley. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ029>032-040-NDZ049-052-053-280930- Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Ransom- Sargent-Richland- 430 AM CDT Thu Jun 27 2019 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...Today and Tonight A severe thunderstorm watch is in effect from 4 AM this morning to 1 PM this afternoon. Severe thunderstorms could produce 1 inch hail and winds up to 60 mph along with frequent cloud-to-ground lightning and torrential rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional rounds of strong to severe thunderstorms are possible early Friday morning and again on Saturday. Main threats on Friday morning will be strong winds up to 60 mph and 1 inch hail. Storms on Saturday could produce winds up to 75 mph, 2 inch hail, and possibly a tornado. Additionally, heat indicies up to 100 are likely Saturday afternoon through the Red River Valley. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Grand Forks ND
514 AM CDT Thu Jun 27 2019
NDZ038-039-049-052-271115-
Sargent ND-Ransom ND-Barnes ND-Cass ND-
514 AM CDT Thu Jun 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...SOUTHWESTERN CASS...
SOUTHERN BARNES AND SARGENT COUNTIES UNTIL 615 AM CDT...
At 513 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Litchville to near Brampton. Movement was east
at 35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Straubville around 515 AM CDT.
Brampton around 520 AM CDT.
Kathryn around 525 AM CDT.
Havana and Little Yellowstone around 530 AM CDT.
Nome, Fingal and Rutland around 540 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
southeastern North Dakota.
LAT...LON 4594 9801 4663 9803 4663 9844 4694 9844
4696 9774 4604 9726 4600 9726 4598 9723
4593 9723
TIME...MOT...LOC 1013Z 261DEG 37KT 4668 9817 4595 9785
JKThe Fargo/Grand Forks radar (KMVX), 118 km away, was scanning. The volume nearest the first event began at 10:16 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Dime to nickel sized hail fell with torrential rain.
Dime to quarter sized hail fell along with strong winds and brief heavy rain.
Large branches were blown down at a farmstead. The wind was accompanied by heavy rain and a few dime sized hailstones.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829143, 829145, 829146.